How to Identify Amoxicillin Rash

The use of antibiotics is avoided due to the risk of getting an allergic reaction. Check out on how to identify if you have an Amoxicillin rash.

Woman scratching itchy skin

Antibiotics are usually given as a treatment for infections caused by bacteria. However, despite its effectivity against diseases, the use of antibiotics is avoided due to the risk of getting an allergic reaction. One such antibiotic that usually causes an allergic reaction is amoxicillin. This antibiotic leads to an amoxicillin rash. So, how is it treated and avoided?

Uses of Amoxicillin

Before jumping into that, it is essential to understand the use of amoxicillin. This antibiotic is a type of penicillin that works by inhibiting bacterial growth. It is only effective against infections caused by bacteria and not those caused by viruses.

Amoxicillin is also used in combination with other medicines as treatment for intestinal and stomach ulcers. Other conditions that use amoxicillin as treatment include the following.

  • Infections of Ear, Skin, and Throat
  • Bronchitis
  • Lyme Disease
  • Urinary Tract Infection
  • Gonorrhea
  • Tonsillitis
  • Pneumonia
  • Typhoid

This drug is also often prescribed for heart disorders as well as a preventive treatment of chlamydia for pregnant women. It is also given as a preventive treatment for bacterial infections that may occur in newborns. Other than that, it is also used to protect heart valves right after a surgical procedure and a cure for anthrax.

Dosage

Amoxicillin is available as a capsule, a chewable tablet, a dry tablet, drops, liquid preparation, or suspension. The dosage depends on the doctor’s order, but it is usually taken two times a day at a 12-interval. On the other hand, it may be taken every eight hours, thrice in a day.

The medication may be mixed with other liquids and may be taken without or with food. As for liquid preparation and drops, the medicine should be thoroughly shaken before use. This is to ensure that the medication is evenly distributed.

Side Effects

Like other medications, amoxicillin may cause adverse reactions. These include the following.

  • Black, Hairy Tongue
  • Diarrhea
  • Headache
  • Nausea and Vomiting
  • Stomach Pain
  • Vaginal Discharge

Amoxicillin Rash

As mentioned, amoxicillin is one of the antibiotics that causes an allergic reaction in some individuals. One such side effect or allergic reaction is the appearance of rashes. However, there are two types of amoxicillin rash that appears.

1. Maculopapular Rash

This type of rash appears as red and flat patches that are less than half an inch in size. It is usually accompanied by pale and small spots. For an individual taking amoxicillin, this rash appears within three to ten days, particularly on the back, abdomen, chest, arms, legs, and face. This is considered a non-allergic rash and usually disappears in three days.

2. Hives

A rash that appears as itchy and raised red bumps on the skin within the first two hours of medication is called hives. This is an allergic reaction to amoxicillin, which means that the antibiotic must be discontinued at once. If an individual notices the appearance of hives within the duration of amoxicillin treatment, then they must inform the doctor at once. Furthermore, if the child or individual exhibits swelling or difficulty of breathing along with the hives, then bring them to the hospital immediately.

Other than hives, allergic reactions to amoxicillin include angioedema (swelling of the skin on the face), tightness of the throat, coughing or wheezing, and trouble breathing. A more severe allergic reaction is anaphylaxis which is manifested by the following signs.

  • Difficulty Breathing
  • Swelling of Nose, Lips, Throat, and Tongue
  • Loss of Consciousness

An individual going through an anaphylactic shock may experience heart failure if immediate treatment is not given. Again, take the individual to the hospital immediately if the signs mentioned above are noticed. A shot of epinephrine via an auto-injector may also be administered if available.

Causes

Doctors have yet to distinguish the cause of an amoxicillin rash in some individuals. Since amoxicillin is derived from penicillin, which is one of the medications that cause an allergic reaction in individuals, it is likely to cause a reaction as well. However, this incidence is quite common in girls than in boys. It is also highly possible to occur in individuals with mononucleosis.

Complications

Other than the rash associated with amoxicillin, individuals taking amoxicillin may suffer complications such as the following.

  • Diarrhea
  • Heartburn
  • Nausea and Vomiting
  • Pain in Belly

The side effects other than the amoxicillin rash also vary in adults and children. Such side effects include the following.

  • Blisters
  • Dark Urine
  • Dizziness or Headache
  • Difficulty Falling or Staying Asleep
  • Fatigue or Weakness
  • Jaundice
  • Unusual Bruising or Bleeding
  • Seizures

Home Remedies

As long as the rash is non-allergic and does not cause discomfort, there is no necessary treatment. However, if it starts to be burdensome, some home remedies include the following.

  • Water: Consume plenty of water to help flush the toxins from the body. It may also alleviate the presence of rashes on the skin.
  • Oatmeal Bath: An oatmeal bath can help soothe the rashes caused by amoxicillin. Soak in a tub filled with a cup of oatmeal for at least 30 minutes, or until the discomfort subsides.
  • Antihistamine: An antihistamine medication like Benadryl can help alleviate the rash.

In other cases, home remedies are not required to treat the rash as long as it is a non-allergic reaction. However, if the rash worsens or does not subside within three to six days, then it is advised that you discontinue the medication and immediately consult with your doctor.

Prevention

An allergy test must be performed to avoid any allergic reaction. You also need to inform your doctor about the medications that caused you an allergic reaction such as breathing difficulty, itchiness, hives, or rashes.

Apart from amoxicillin, other antibiotics and medications can cause rashes. Some of these include the following.

  • Herbal Medications
  • Anti-Seizure Medications (Zonisamide, Phenytoin, Lamotrigine, Ethosuximide, Carbamazepine)
  • Contrast Dyes
  • Chemotherapy Drugs
  • Medications Containing Dyes or Codeine
  • Barbiturates (Phenobarbital, Metharbital, Mephobarbital)
  • Non-Steroidal Anti-Inflammatory Drugs

Remember to always inform your doctor regarding medications that have caused an allergic reaction before he prescribes a new medicine.

Leave a Reply

Your email address will not be published. Required fields are marked *